Mississippi, 2001

Tornadoes and Hail in Mississippi, February 16, 2001

February 16, 2001 · NWS JAN · 37 events in 28 counties and zones

31 thunderstorm wind, 4 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$24 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 10:30 AM CST, 1 hour earlier.

Area forecast discussion, Feb 16, 10:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CST FRI FEB 16 2001

UPDATED ZONES TO INCLUDE TORNADO WATCH WORDING AND TWEAK THE SEVERE
WORDING A BIT IN ALL ZONES.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Feb 16, 6:00 AM CST, 5 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST FRI FEB 16 2001

...THUNDERSTORMS...
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY MAINLY
SOUTHEAST OF A GRENADA TO YAZOO CITY TO WINNSBORO LINE. A FEW HEAVY
RAIN-PRODUCING THUNDERSTORMS ARE LIKELY FOR THE DELTA AREAS TO THE
NORTHWEST OF THAT LINE. THE GREATEST SEVERE WEATHER THREAT WILL BE
FROM STRAIGHT-LINE AND DOWNBURST WINDS AS A SQUALL LINE OF STORMS
CROSSES THE REGION TODAY. ISOLATED SUPERCELLS WITH POTENTIAL TORNADOES
ARE ALSO POSSIBLE. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
THIS AFTERNOON GENERALLY SOUTHEAST OF A BROOKHAVEN TO MACON LINE.

A LOW PRESSURE CENTER IN EAST TEXAS WILL MOVE ALONG A STATIONARY
FRONT FROM NORTH LOUISIANA TO NORTHEAST MISSISSIPPI. AS THE LOW
APPROACHES...THUNDERSTORMS WILL FIRST MOVE INTO THE REGION WEST
OF THE MISSISSIPPI RIVER BY LATE MORNING. THE STORMS SHOULD BUILD
EASTWARD INTO THE UNSEASONABLY WARM AND UNSTABLE AIRMASS AND AT
MIDDAY LIE ROUGHLY ALONG THE NATCHEZ TRACE PARKWAY. AS DAYTIME
HEATING...INCREASING WIND SHEAR AND INSTABILITY ALL REACH A PEAK...
THE STRONGEST STORMS ARE LIKELY FOR SOUTH AND MUCH OF EAST
MISSISSIPPI BETWEEN 1 AND 7 PM.

THE SQUALL LINE SHOULD EXIT INTO ALABAMA EARLY TONIGHT AS COLDER
AIR SWEEPS IN FROM THE WEST.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
PROBABLY BE NECESSARY BY EARLY THIS AFTERNOON.

...FLOODING...
LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN LOW LYING AREAS IS
LIKELY THROUGH EARLY THIS EVENING ALONG AND NORTH OF A MACON TO
KOSCIUSKO TO LAKE PROVIDENCE TO OAK RIDGE LINE. STRONG THUNDERSTORMS
MAY PRODUCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR IN THESE
AREAS STARTING LATE THIS MORNING FOR SEVERAL HOURS. EVEN THOUGH THE
STORMS WILL BE MOVING NORTHEAST AT 30 TO 40 MPH...CLUSTERS AND SHORT
LINES OF HEAVY RAIN COULD REPEATEDLY AFFECT A PARTICULAR LOCATION
FOR ABOUT 3 TO 5 HOURS AT A TIME.

THE RAINS WILL ALSO BE FALLING ON AREAS THAT RECEIVED SEVERAL INCHES
OF RAIN EARLIER THIS WEEK.  RAINFALL OVERNIGHT WAS GENERALLY LESS
THAN ONE QUARTER INCH HOWEVER...THE LOCAL RUNOFF TODAY IN POOR
DRAINAGE SPOTS SHOULD EASILY PRODUCE TEMPORARY PONDING OF WATER ON
ROADWAYS AND UNDERPASSES...ESPECIALLY NEAR CREEKS AND STREAMS.

...NON PRECIPITATION...
A STRONG COLD FRONT SWEEPING ACROSS THE AREA WILL BRING
GUSTY NORTHWEST WINDS OF AT LEAST 15 TO 20 MPH TO MOST
LOCATIONS THIS AFTERNOON AND TONIGHT.  DURING THE FIRST
12 HOURS FOLLOWING FRONTAL PASSAGE...WINDS COULD GUST
AS HIGH AS 25 TO 30 MPH AT TIMES BEFORE THEY DIE DOWN
EARLY SATURDAY.

RESIDENTS PLANNING ANY BOATING RECREATIONAL ACTIVITIES
LATER TODAY THROUGH TONIGHT SHOULD AVOID BEING CAUGHT
ON THE OPEN WATERS OF AREA LAKES.  NORTH WINDS SHOULD
GRADUALLY DIMINISH LATER ON SATURDAY AS HIGH PRESSURE
BUILDS INTO THE REGION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Warren

When
February 16, 11:30 AM CST to 11:40 AM CST
Where
Warren County, Countywide
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
32.017, -89.533

Trees were blown down in the Vicksburg area and in other parts of the county. Power lines were blown down in the Vicksburg area causing power outages.

Thunderstorm Wind, Yazoo

When
February 16, 11:30 AM CST to 11:45 AM CST
Where
Yazoo County, Countywide
Property damage
$280,000
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -89.050

Numerous trees were blown down countywide...especially in the Yazoo City area. Two mobile homes were destroyed. Four houses and one farm sustained major damage. Six homes and six businesses received minor damage.

Thunderstorm Wind, Holmes

When
February 16, 12:10 PM CST to 12:25 PM CST
Where
Holmes County, Lexington
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
31.533, -90.500

Major damage occurred in the Durant area from a severe thunderstorm that also produced an F2 tornado in the county. The damage in the Durant area included one house and 10 mobile homes destroyed, major damage to 15 houses and five mobile homes, and minor damage to 119 houses and seven mobile homes. The winds also caused damage to 30 apartment units in the Durant area. Several local businesses also sustained damage, and many trees were blown down in and around the city of Durant. A number of trees were also blown down in the Lexington area.

Tornado, Holmes

When
February 16, 12:10 PM CST to 12:15 PM CST
Where
Holmes County, 5 mi NW of Goodman
Rating
F2
Path length
4 mi
Path width
500 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
32.617, -90.033

The tornado formed about 1.4 miles west of interstate 55 at mile marker 150, then tracked eastward. As the tornado tracked eastward across Interstate 55, an eighteen wheeler truck was overturned. The tornado continued to track eastward across Holmes County State Park, where many trees were blown down and several cabins were damaged. A woman caught in the storm at the State Park was killed when her car was blown on top of her after she had abandoned the vehicle to take refuge in a ditch. The tornado then moved eastward to a point just north of the highway 51/424 intersection and dissipated.

Thunderstorm Wind, Madison

When
February 16, 12:15 PM CST to 12:30 PM CST
Where
Madison County, Canton
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -89.100

Trees were blown down and windows broken at Madison Academy in Canton. An 18-wheeler truck was flipped onto its side while driving on Interstate 55 near Canton. Numerous trees and power lines were blown down in rural areas east and northeast of Canton where a few mobile homes were damaged by fallen trees.

Thunderstorm Wind, Yazoo

When
February 16, 12:15 PM CST
Where
Yazoo County, 2 mi E of Dover
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
32.367, -88.700

A few trees were blown down along highway 433.

Thunderstorm Wind, Hinds

When
February 16, 12:20 PM CST to 12:30 PM CST
Where
Hinds County, Countywide
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -88.650

Several trees were blown down in various parts of the county.

Thunderstorm Wind, Attala

When
February 16, 12:24 PM CST to 12:45 PM CST
Where
Attala County, Countywide
Property damage
$1.2 million
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -89.333

A major derecho storm caused significant damage across much of the northern half of the county. Serious wind damage was reported from Possumneck to Hesterville to north of Kosciusko to Ethel to McCool. Damage in the county included three houses and three mobile homes destroyed, 30 houses and 12 mobile homes sustained major damage, and 101 houses and six mobile homes sustained minor damage. At least 20 farm structures received major damage. Several schools, businesses, and farm buildings received minor damage. Thousands of trees were blown down along a 15-mile stretch of the Natchez Trace in the northeastern part of the county. Many trees blocked the Natchez Trace and other roads in northern portions of the county.

Thunderstorm Wind, Copiah

When
February 16, 12:25 PM CST to 12:40 PM CST
Where
Copiah County, Countywide
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -88.650

Several trees were blown down in various portions of the county.

Thunderstorm Wind, Rankin

When
February 16, 12:30 PM CST
Where
Rankin County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.200, -88.733

Many trees were blown down throughout the county. Several power lines were knocked down by fallen trees, and a transformer caught fire after a tree fell on it.

Hail, Attala

When
February 16, 12:30 PM CST
Where
Attala County, Sallis
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -90.050

A brief period of golfball sized hail caused minor roof damage to a few buildings.

Thunderstorm Wind, Leake

When
February 16, 12:40 PM CST
Where
Leake County, 10 mi NW of Carthage
Property damage
$55,000
Reported by
EMERGENCY MANAGER
Coordinates
32.133, -89.017

Numerous henhouses and sheds were destroyed or seriously damaged. A church received damage. A house in Marydell received minor damage. Many trees were blown down along the Natchez Trace in the northwestern portion of the county.

Thunderstorm Wind, Montgomery

When
February 16, 12:45 PM CST to 12:50 PM CST
Where
Montgomery County, Winona
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -89.183

A few trees and power lines were blown down.

Thunderstorm Wind, Choctaw

When
February 16, 12:50 PM CST to 12:55 PM CST
Where
Choctaw County, French Camp
Property damage
$180,000
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -89.583

A major derecho storm moved northeast out of Attala county and caused significant damage in southern portions of the county. The French Camp Academy sustained significant damage to several buildings from fallen trees. Elsewhere across southern portions of the county, one mobile home was destroyed, four houses and one mobile home sustained major damage, and at least 50 homes received minor damage.

Thunderstorm Wind, Webster

When
February 16, 1:00 PM CST
Where
Webster County, Countywide
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -88.667

Several trees were blown down in various parts of the county.

Thunderstorm Wind, Winston

When
February 16, 1:10 PM CST to 1:15 PM CST
Where
Winston County, 10 mi W of Louisville
Property damage
$160,000
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -90.783

Two houses and four mobile homes sustained major damage. Fifteen other houses and mobile homes had minor damage, mainly due to trees and large limbs that were blown down onto roofs. Several power lines were blown down or knocked down by fallen trees and limbs.

Thunderstorm Wind, Oktibbeha

When
February 16, 1:15 PM CST to 1:42 PM CST
Where
Oktibbeha County, 1 mi W of Sturgis
Property damage
$10 million
Reported by
GOVT OFFICIAL
Coordinates
32.700, -90.283

A major derecho storm moved northeastward across the county from Sturgis to Longview to Starkville. The storm caused thousands of trees to be blown down, and numerous homes received damage from the wind and from large trees that landed on the homes. The Mississippi State University campus in Starkville had an estimated $6 million in damage. Damage to power lines and transformers was estimated to be around $300,000 in the county. Across the county, 24 houses and 22 mobile homes were destroyed, 147 houses and 32 mobile homes sustained major damage, and 655 houses and 55 mobile homes received minor damage. Additionally, 74 apartment units in Starkville were destroyed, 101 units sustained major damage, and 841 units had minor damage. A number of businesses received roof damage and damage to signs. The Starkville Academy had major roof damage. Despite the widespread damage, no serious injuries were reported.

Thunderstorm Wind, Neshoba

When
February 16, 1:20 PM CST
Where
Neshoba County, Philadelphia
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -90.700

Numerous trees were blown down. The roof was blown off of a storage shed.

Thunderstorm Wind, Kemper

When
February 16, 1:30 PM CST to 1:45 PM CST
Where
Kemper County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -90.450

Trees and power lines were blown down across the county. A few homes received minor roof damage from fallen trees.

Thunderstorm Wind, Lowndes

When
February 16, 1:42 PM CST to 1:55 PM CST
Where
Lowndes County, Mayhew
Property damage
$11 million
Reported by
GOVT OFFICIAL
Coordinates
32.333, -90.000

A major derechho storm moved eastward across much of the northern half of Lowndes County. The storm caused extensive damage across the county including: $500,000 in damage to the East Mississippi Community College in Mayhew, $1 million to Columbus public schools, and over $1 million in damage to the Mississippi University for Women in Columbus. Damage reports indicated 17 houses and 21 mobile homes were destroyed, 512 houses and 16 mobile homes sustained major damage, and 1732 houses and 110 mobile homes received minor damage. There were two apartment units that were destroyed, six units had major damage, and 63 apartment units sustained minor damage. The Columbus-Lownes Recreational authority estimated $200,000 in damage to city and county parks. Many buildings also had roof and sign damage. One business located in the corner of a strip mall shopping center had a wall collapse after the winds lifted up the roof. Despite the widespread damage in the county, no serious injuries were reported.

Thunderstorm Wind, Clay

When
February 16, 1:45 PM CST
Where
Clay County, 4 mi SW of West Pt
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -90.383

The northern edge of a major derecho storm moved across eastern portions of the county. Numerous trees and power lines were blown down. Several buildings were damaged at Mary Holmes College. A few other buildings received minor damage from fallen trees.

Thunderstorm Wind, Noxubee

When
February 16, 1:55 PM CST to 2:10 PM CST
Where
Noxubee County, Countywide
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -89.600

A barn was destroyed. Numerous trees were blown down and caused damage to houses and other buildings. Many power lines were blown down or knocked down by fallen trees and limbs. Several roofs of homes and other buildings were damaged by the wind.

Thunderstorm Wind, Lincoln

When
February 16, 2:00 PM CST to 2:15 PM CST
Where
Lincoln County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -89.267

Many trees and power lines were blown down across the county with minor damage to a few roofs.

Thunderstorm Wind, Simpson

When
February 16, 2:00 PM CST to 2:15 PM CST
Where
Simpson County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -89.400

Several trees and power lines were blown down in various parts of the county.

Thunderstorm Wind, Smith

When
February 16, 2:10 PM CST to 3:00 PM CST
Where
Smith County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -89.767

Many trees were blown down across the county. Fallen trees and limbs caused downed power lines and damage to several homes and other buildings.

Hail, Lincoln

When
February 16, 2:15 PM CST
Where
Lincoln County, 8 mi NE of Brookhaven
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.833, -89.650

Thunderstorm Wind, Jasper

When
February 16, 2:45 PM CST
Where
Jasper County, 4 mi SW of Rose Hill
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.483, -89.733

Several trees were blown down in a rural area.

Thunderstorm Wind, Newton

When
February 16, 2:45 PM CST to 2:50 PM CST
Where
Newton County, Countywide
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.133, -89.217

A number of trees were blown down, mainly in rural parts of the county.

Thunderstorm Wind, Clarke

When
February 16, 2:45 PM CST
Where
Clarke County, 10 mi N of Quitman
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -89.967

Several trees were blown down in a rural area.

Hail, Lauderdale

When
February 16, 3:04 PM CST
Where
Lauderdale County, 1 mi E of Meridian
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.767, -89.117

Hail, Lauderdale

When
February 16, 3:20 PM CST
Where
Lauderdale County, 6 mi SE of Meridian
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.350, -89.067

Thunderstorm Wind, Lauderdale

When
February 16, 3:20 PM CST
Where
Lauderdale County, 6 mi SE of Meridian
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -88.700

A tree was blown onto a house and caused roof damage.

Thunderstorm Wind, Covington

When
February 16, 3:40 PM CST
Where
Covington County, 9 mi W of Sanford
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.667, -90.350

Several trees were blown down in a rural area.

Thunderstorm Wind, Jasper

When
February 16, 4:00 PM CST
Where
Jasper County, 2 mi SW of Rose Hill
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.733, -88.650

Several trees and powerlines were blown down. A house and a shed received roof damage. A tree was blown onto a house trailer causing damage to the structure.

Thunderstorm Wind, Jones

When
February 16, 4:00 PM CST to 4:30 PM CST
Where
Jones County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.883, -89.950

Several trees were blown down in scattered parts of the county.

Tornado, Jones

When
February 16, 4:10 PM CST to 4:15 PM CST
Where
Jones County, 8 mi W of Ellisville
Rating
F0
Path length
0.5 mi
Path width
150 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
33.483, -88.633

An F0 tornado briefly touched down in a rural area in southwest Jones County. Damage was restricted to a number of downed trees.

Thunderstorm Wind, Clarke

When
February 16, 4:45 PM CST to 4:50 PM CST
Where
Clarke County, Countywide
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -88.550

A number of trees and power lines were blown down in various parts of the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Clarke2001-02-1644FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232758, 5232759, 5231866, 5232869, 5232760, 5232761, 5232763, 5232861, 5232764, 5232762, 5232865, 5232862, 5232866, 5232864, 5232863, 5232867, 5232967, 5232868, 5232970, 5232968, 5232969, 5232971, 5232973, 5233051, 5233052, 5232972, 5233053, 5233054, 5233476, 5233055, 5233477, 5233478, 5231865, 5231863, 5231867, 5231862, 5231864.